Both hepatitis C and hepatitis C medications can cause a rash, such as hives. Related symptoms affecting the skin include spider veins and dry patches.
The hepatitis C virus (HCV) causes a contagious infection that affects the liver. If left untreated, chronic hepatitis C can even lead to liver failure.
Hepatitis C can also cause skin rashes that should not go untreated. Liver damage and side effects of hepatitis C treatment can cause rashes, too.
Hepatitis C is characterized by inflammation (or swelling) of the liver. Since the liver is involved in numerous important functions, such as digestion and metabolism, your body will be affected when it’s not working properly.
Hepatitis causes a variety of symptoms, with the most notable being:
- jaundice, or yellow skin and eyes
- abdominal pain
- dark urine
- light-colored stools
- excessive fatigue
As the infection persists and progresses, you may notice other symptoms, including rashes.
Acute hepatitis C is characterized by a short-term infection typically lasting 6 months or less. During infection, you may experience itchy, sometimes red rashes as your body works to get rid of the virus on its own.
Rashes can be challenging to diagnose because they can have numerous causes. When you have hepatitis C, a new rash can certainly be concerning. It’s helpful to know the most common places where rashes develop.
Aside from injection sites, hepatitis C rashes are most common on the chest, torso, and arms. Acute hepatitis C can even cause temporary facial rashes or lip swelling.
Although HCV itself is contagious, none of the rashes hepatitis C causes are contagious. This is because hepatitis C rashes are not infectious in and of themselves. Hepatitis C rashes are largely secondary to an immune response to the virus or to treatment.
Urticaria (hives) is the most common rash linked to acute hepatitis C.
Hives present in the form of a widespread, itchy skin rash. Depending on your skin tone, hives may appear red or similar to your natural complexion.
Hives can cause the skin to swell, and they often come in rounds that last for several hours. This type of rash also occurs as a result of certain allergic reactions.
Other conditions associated with hepatitis C rash include:
- cryoglobulinemia, a vascular disease caused by high levels of the blood protein cryoglobulin
- porphyria cutanea tarda, which is also associated with liver disease and irregularities (like an enzyme deficiency)
- lichen planus, an inflammatory disease that often causes an itchy rash
Cryoglobulinemia is more common than the other conditions listed above in people with hepatitis C.
Acute hepatitis C can also transition into a chronic illness. Severe liver damage is most likely to occur in chronic cases of hepatitis C.
Signs of liver damage may develop on the skin.
A rash can indicate severe liver damage. Other symptoms affecting the skin include:
- brown patches
- extremely dry patches
- severe itching in one spot
- development of spider veins
Other accompanying symptoms may include stomach swelling and bleeding that won’t stop.
Your liver is necessary for survival, so if it’s severely damaged, your doctor may refer you to be evaluated for a liver transplant.
Some rashes are caused by hepatitis C causes some rashes, but treatment for HCV infections can cause rashes, too. This is most common when hepatitis medications are injected. In such cases, rashes may develop at the injection site as a sign of irritation.
Cold packs and hydrocortisone cream may alleviate discomfort and itchiness as the rash heals. If you experience rashes that are not at the injection site, this can be a sign of a rare reaction to your medication. Call a doctor right away.
The scope of treatment for a hepatitis C rash depends on the exact cause.
For acute HCV infections, the best course of action is treating the rashes with antihistamines and topical ointments. They’ll alleviate the itch. Chronic HCV rashes are more challenging to treat due to the ongoing nature of the disease.
If your rashes are caused by certain hepatitis C medications, your doctor will likely switch your medication. This should help prevent the development of rashes.
You can also decrease the intensity of your rashes by:
- limiting sun exposure
- taking lukewarm or cool baths
- using moisturizing, unscented soaps
- applying lotion right after bathing or showering
Skin rashes can be attributed to hepatitis C itself as well as the treatments for it. Sometimes a rash can develop that has nothing to do with hepatitis C. It’s difficult to self-diagnose a rash, and it’s never a good idea to do so.
It’s important that you see a doctor as soon as you notice any unusual skin changes. They can determine whether an underlying condition caused the rash. A doctor can also create an appropriate treatment plan to clear up the rash.